Alert archive / Kentucky / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 124, NWS Jackson, KY

June 24, 2002Bath County, Montgomery County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at Jun 24, 2002, 6:25 PM EDT for Bath County, Montgomery County, Kentucky. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 24, 2002, 6:25 PM EDT (22:25 UTC)
Expired
Jun 24, 2002, 7:15 PM EDT
In force
50 min
Issued by
NWS Jackson, KY
Area
Counties, with a storm outline in the text

Counties Bath County, KY, Montgomery County, KY

The radar

The Jackson,KY radar (KJKL), 77 km from the middle of the area, began a volume at 22:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 10.4 hours before the alert went out and 325 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2002-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 784 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2002-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
784 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
788 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KJKL 242225
SVRJKL
KYC011-173-242315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
624 PM EDT MON JUN 24 2002

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BATH COUNTY
  MONTGOMERY COUNTY

* UNTIL 715 PM EDT

* AT 624 PM EDT...RADAR INDICATED A SEVERE THUNDERSTORM NEAR FLAT
  CREEK...OR 5 MILES WEST OF OWINGSVILLE.  THE STORM WAS NEARLY
  STATIONARY.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 60 MPH...LARGE HAIL...AND CLOUD TO
GROUND LIGHTNING.

IF YOU ARE IN OR NEAR THE PATH OF THIS STORM...MOVE TO A SUBSTANTIAL
SHELTER UNTIL THE STORM PASSES.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE JACKSON WEATHER SERVICE FORECAST
OFFICE.

LAT...LON 3813 8407 3791 8393 3805 8355 3831 8384

DUSTY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 3:15 PM EDT, 3 hours 10 minutes earlier.

Area forecast discussion, Jun 24, 3:15 PM EDT, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
315 PM EDT MON JUN 24 2002

THE MAIN SYNOPTIC FEATURE AFFECTING OUR WEATHER IS THE UPPER LEVEL
LOW OVER THE LOWER MS VALLEY. DEEP TROPICAL MOISTURE WILL REMAIN IN
PLACE OVER THE AREA INTO THE WEEKEND. NOT MUCH TO FOCUS CONVECTION
BUT SHOULD SEE SCATTERED CONVECTION EACH DAY MAINLY IN THE AFTERNOON
AND EVENING. PRECIPITABLE WATER OF 1.5 TO 1.9 INCHES...AND LIGHT
TROPOSPHERIC WINDS WILL RESULT IN SLOW MOVING STORMS THAT COULD
PRODUCE SOME LOCALLY HEAVY RAINS. CONVECTION TODAY HAS BEEN SLOW TO
DEVELOP IN OUR CWFA AND WILL ONLY GO WITH 20-30 POPS FOR
TONIGHT...THEN INCREASE POPS FOR TUESDAY. WILL KEEP CHANCE OF
SHOWERS AND THUNDERSTORMS IN THE FORECAST INTO NEXT WEEK. DEWPOINTS
HAVE RISEN AND WILL NOT SEE THE RANGE OF LOW TEMPERATURES AS WE DID
OVER THE WEEKEND. LOWS MOSTLY 65-70 THROUGH THE WEEK. AMOUNT OF
CLOUD COVER AND CONVECTION WILL AFFECT DAILY HIGHS...WITH MOSTLY
MIDDLE AND UPPER 80S EXPECTED.

.JKL...NONE.

SBH

Nearby

Severe Thunderstorm Warnings in Kentucky, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.